Alert archive / Iowa / Freeze Warnings in 2020

Freeze Warning 2, NWS Quad Cities, IA

October 15, 202021 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this freeze warning at Oct 15, 2020, 3:15 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 16, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 3:15 AM CDT (08:15 UTC)
In effect from
Oct 16, 2020, 1:00 AM CDT
Expired
Oct 16, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS73 KDVN 150815
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
315 AM CDT Thu Oct 15 2020

ILZ001-002-007-009-016>018-026-035-151615-
/O.NEW.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/
Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-
Warren-McDonough-
Including the cities of Galena, Freeport, Mount Carroll, 
Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb
315 AM CDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, 
  Bureau, Putnam, Warren and McDonough Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
5 follow-up statements
778 
WWUS73 KDVN 151448
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
948 AM CDT Thu Oct 15 2020

ILZ001-002-007-009-016>018-026-035-152300-
/O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/
Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-
Warren-McDonough-
Including the cities of Galena, Freeport, Mount Carroll, 
Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb
948 AM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, 
  Bureau, Putnam, Warren and McDonough Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
Haase
785 
WWUS73 KDVN 151822
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
122 PM CDT Thu Oct 15 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024-025-
034-MOZ009-010-160230-
/O.EXA.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Hancock-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Moline, Rock Island, Aledo, Oquawka, 
Carthage, Memphis, and Kahoka
122 PM CDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and northwest and west central 
  Illinois.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ001-002-007-009-016>018-026-035-160230-
/O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/
Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-
Warren-McDonough-
Including the cities of Galena, Freeport, Mount Carroll, 
Sterling, Geneseo, Princeton, Hennepin, Monmouth, and Macomb
122 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Jo Daviess, Stephenson, Carroll, Whiteside, Henry IL, 
  Bureau, Putnam, Warren and McDonough Counties.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
Haase
962 
WWUS73 KDVN 160026
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
726 PM CDT Thu Oct 15 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160830-
/O.CON.KDVN.FZ.W.0002.201016T0600Z-201016T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
726 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and northwest and west central 
  Illinois.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
922 
WWUS73 KDVN 160809
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
309 AM CDT Fri Oct 16 2020


IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161300-
/O.CON.KDVN.FZ.W.0002.000000T0000Z-201016T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
309 AM CDT Fri Oct 16 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Several hours of sub-freezing temperatures in the upper 
  20s to lower 30s. 

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and northwest and west central 
  Illinois. 

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
653 
WWUS73 KDVN 161249
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
749 AM CDT Fri Oct 16 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161400-
/O.EXP.KDVN.FZ.W.0002.000000T0000Z-201016T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
749 AM CDT Fri Oct 16 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have climbed above 32 degrees and freezing
temperatures are no longer expected this morning. Thus, the freeze
warning that was in effect overnight will be allowed to expire at
8 AM.

$$

Sheets

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:49 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 15, 12:49 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1249 AM CDT Thu Oct 15 2020

...06Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 306 PM CDT Wed Oct 14 2020

Strong low pressure (994 mb) located in central MN with a cold
front approaching eastern IA and a warm front in northern IL.
Temperatures were well into the 70s to lower 80s across much of
the dvn cwa. Quite likely this will be the last warm day until
next spring.

Another secondary cold front was moving through ND and northern
MN. 3 hrly pres falls were 7 mb in southern WI with 5 mb pres
rises in ND.

South to southwest winds ahead of the first cold front were
gusting to over 40 mph in eastern IA and nw/west IL. Only mid/high
clouds were noted ahead of the front as the airmass was quite dry
below 700 mb.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 306 PM CDT Wed Oct 14 2020

Headlines: Wind advisory in effect for much of the area until 7
pm this evening for gusts to around 45 mph.

Key messages:

1) Say good-bye to the warm temperatures we had today!

2) Windy and colder tonight and Thursday.

3) Could be a few sprinkles tonight.

Tonight: Southwest winds will diminish quickly late this afternoon
but the strong cold front arrives this evening. This will shift
winds to the northwest and sweep a colder airmass into the cwa.
Winds will increase again with the passage of the front with some
gusts to around 30 mph, possibly 35 mph in some spots. And then
the winds diminish again late tonight. Lows will range from the
mid 30s nw to the mid 40s se.

The airmass is quite dry but can't rule out some sprinkles or an
isolated shower with the front, but for now kept the grids dry.

Thursday: Windy and colder as the secondary cold front arrives
with strong cold air advection noted on the models. Northwest
winds will be gusting to around 30 mph, possibly 35 mph in spots
but should remain below wind advisory criteria. Forecast soundings
indicated the airmass will be very dry and with strong subsidence
there will be wall-to-wall sunshine. Temperatures should be more
than 20 degrees colder compared to today, with highs only in the
lower to mid 50s. It's that time of year!

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 306 PM CDT Wed Oct 14 2020

Key Messages...

1) Thursday Night and Friday morning, a widespread frost is expected
for most of the area, with some areas seeing a killing freeze as
lows slip into the upper 20s and lower 30s.

2) Mainly dry through Saturday night, then low confidence for low
chances of precipitation Sunday through Tuesday

3) Colder conditions are expected Sunday into the middle of next
week with highs generally in the upper 40s to mid 50s and lows in
the 30s.

Thursday night, the high pressure ridge will be exiting the area
into the Ohio River Valley. Light winds and clear skies are expected
with a very dry air mass over the area indicated by dew point temps
in the low to mid 20s, with possibly upper teens in places.  This
will allow temperatures to plunge into upper 20s to lower 30s in
most places with widespread frost expected and a killing freeze in
some locations. A headline will likely be needed, but with current
wind headlines going will not issue one at this time.

Friday, temperatures rebound nicely into the 50s under mostly sunny
skies and west winds of 10 to 20 MPH.

Friday night, increasing cloud cover and a southerly breeze is
forecast as a clipper system drops into the Plains and a warm front
lifts NE into the area. Low temperatures will be in the mid and
upper 30s, with a few lower 30 readings in the NW IL.

Saturday and Saturday night, the low will pass to our NW going from
NW IA to northern Lake Superior. The warm front will quickly lift NE
through the area with a cold front moving across the area Saturday
night. Gusty SSW winds will help temperatures to climb into the
upper 50s to mid 60s, making it the warmest day of the long term.
Dry conditions will be common with a slight chance of showers just
north of the area.  Better, albeit low, chances arrive with the cold
front late Saturday night and beyond with waves in the upper flow.

Sunday through Wednesday, models continue to disagree considerably
in regards to placement of features, as well as moisture and
temperatures.  The current blended forecast has 20 to 30 POPs
through much of the Sunday afternoon through Wednesday time frame.
There may be in reality many dry periods. In addition, temperatures
are biased towards the colder GFS and thus may be running too cold.
The current blend has Sunday and Monday with highs in the upper 40s
and 50s. They will gradually warm back into the 50s Tuesday and 60s
Wednesday. Lows early Monday and Tuesday are currently in the 30s,
but may be on the cold side. Warmer lows in the upper 30s and 40s
are then expected beyond mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1248 AM CDT Thu Oct 15 2020

VFR conditions to dominate the TAF cycle. Some stratus may work
down into the DBQ terminal overnight into early Thursday in
cyclonic flow/caa post-frontal. Obs show mainly VFR albeit low
at this time. Otherwise, mainly mid/high cloudiness this morning
before clearing. Winds will remain gusty from NW today, with
a period of sustained 20 kt gust 30-35 kts prior to daybreak then
generally 15-25 kts thereafter diminishing at or below 10 kts with
sunset.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...McClure
Hazardous weather outlook, Oct 14, 9:41 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
941 AM CDT Wed Oct 14 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151445-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
941 AM CDT Wed Oct 14 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Windy conditions, unseasonably warm temperatures and low
relative humidity will result in a very high risk of rapidly
spreading fires, especially in unharvested agricultural fields.

The strongest winds gusting to around 45 mph are expected across
portions of eastern Iowa, and northwest and west central Illinois
where a wind advisory is also in effect this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread frost and freezing temperatures are expected Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

Nearby

Freeze Warnings in Iowa, 2020Freeze Warnings in Illinois, 2020Freeze Warnings in Missouri, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.